Hail, Buchanan
- When
- November 16, 6:39 PM CST
- Where
- Buchanan County, 3 mi WNW of Willow Brook
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -94.850
Warm and moist air, ahead of a strong cold front, spread north across west central and northwest Missouri, in the late afternoon and evening hours of November 16, 2013. The cold front caused scattered showers and thunderstorms to develop and move east across the area, mainly along and north of Highway 36.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Warm and moist air, ahead of a strong cold front, spread north across west central and northwest Missouri, in the late afternoon and evening hours of November 16, 2013. The cold front caused scattered showers and thunderstorms to develop and move east across the area, mainly along and north of Highway 36. Several storms produced large hail and there was one report of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 16, 5:49 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 549 PM CST Sat Nov 16 2013 .SHORT TERM...(This Evening through Sunday) Issued at 401 PM CST SAT NOV 16 2013 Warm and moist air continues to stream into far eastern Kansas and western Missouri as the afternoon wears on. Subjective map analysis at 19z shows a fairly well defined warm front draped from NW to SE across the center part of Iowa, putting the entire forecast area deep in the warm/moist air, characterized by temperatures in the mid to upper 60s and dew points in the mid to upper 50s. Visible satellite imagery shows a good amount of cloud cover remaining over most of eastern Kansas and Missouri, however with time that cloud cover has slowly eroded away, allowing for some sunshine to reach the surface. Surface observations also indicate a very well defined boundary located across SE Nebraska and NE Kansas, defined by strong westerly winds and very dry air. This boundary will continue to slide south with time, bringing enhanced low level convergence in the vicinity of the leading edge of the dry air. Visible imagery gives away the exact location of the aforementioned boundary as clear skies are present over central Kansas and Nebraska and a line of agitated cumulus clouds stretch NE to SW, presumably along the boundary in SE Neb and NE KS. As more sunshine peeks through the clouds the atmosphere will become more unstable with time. At this point around 800 to 1000 J/kg of instability is present in the atmosphere in the forecast area. Expect that number to increase to around 1000 to 1200 J/kg by this evening as moisture continues to stream into the area. On water vapor imagery mid level dry air associated with a very subtle mid level wave has moved through northern Missouri, and another very subtle vort max with an associated dry air punch is currently moving through SW/SC KS, moving northeastward within the SW mid level flow. A field of CU appears in the KICT area, presumably in response to this vort max moving into that area. That wave will be the focal point for the potential for severe weather later this afternoon. Short range models continue to have better than average agreement among themselves and with each other regarding the initiation of scattered thunderstorms across NE Kansas and NW Missouri around 23z this evening. As previously mentioned these storms may have around 1000 to 1200 J/kg of virtually uninhibited atmosphere, and given the strong mixing from the afternoon winds these storms may become surface based, bringing all hazards of severe weather in play. Given a strongly veered atmospheric column and good speed increase with height the deep layer shear in the 0 to 3 km layer will approach 40 to 50 kts. The 0-3 km layer seems more appropriate to determine an effective storm layer, as the modest instability and late period of the year should only yield low topped storms. With the given CAPE-Shear relationship it is entirely plausible, and perhaps somewhat likely that these evening storms will be able to rotate and become supercells. Wind and hail will be the primary threats, but given strong low level shear with 0-1 SRH values a tornado or two cannot be completely ruled out. The thunderstorm activity should begin around 23z in far NE Kansas and/or NW Missouri, and will spread eastward along and north of Interstate 70 through around 04z before exiting into far NE Missouri and Iowa. .LONG TERM...(Sunday Night through Saturday) Issued at 401 PM CST SAT NOV 16 2013 Sunday...By sunrise Sunday a subtle shortwave trough will be exiting the Central Rockies into the Plains States. This will bring a secondary cold front surging into eastern Kansas and northern Missouri after sunrise Sunday as the shortwave moves east. Concerns for any additional precipitation are focused in areas to the north or east of our forecast region owing to the trajectory of the moisture transport. However, subsidence behind the front --along with clearing skies-- will likely allow for significant deep layer mixing by late Sunday morning, persisting through the afternoon hours, which could make for another windy day across the region. Model soundings advertise decent deep layer mixing occurring behind the cold front Sunday, with mixing possible up to nearly 850mb. This could transport enough momentum down to induce advisory level winds, especially across far northeast Kansas and northwest Missouri where the surge of dry air behind the front might help mix strong gusts down during the early afternoon hours. Monday and Tuesday...With the passage of the secondary trough a locally zonally flow will dominate the region to begin the work week. This will leave our region with temperatures in the vicinity of normal to start the week --Highs 50s, Lows 30s--. Wednesday through Saturday...Confidence in the forecast for these outer periods is very low. Model solutions offered form mid-work week on tell a tail of two stories, and only one of them can be correct. The main issue continues to be what the models do with a pair of shortwave troughs that will transit the country later in the work week. GFS still advertises a phased solution, where the two shortwaves stay marginally phased together across the nation; making this the quicker and warmer of the two solutions. The ECMWF is not so inclined to phase the two shortwave later in the week, thus allowing more cold air to surge south behind the northern stream trough as the southern stream wave detach from the mean flow across the northern Mexico. Have hedged the consensus forecast for the later portion of the work week towards the GFS solution, though this is very low confidence adjustment as there is little to hang a forecast on at this point as either the GFS or ECMWF seem possible. So, for the outer periods of the forecast...expect some potential for a cool rain to develop Wednesday though Thursday as moisture returns in an inverted trough ahead of the baroclinic zone the northern stream trough will drag into the Northern Plains. Friday and Saturday will see precipitation chances trend up as more moisture is pumped into the region and the lagging trough in the southern stream begins to transit the Plains. Temperatures in these far outer time periods will be cool enough to possible induce some snow with any of the precipitation that occur, especially during the overnight hours. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 548 PM CST SAT NOV 16 2013 VFR conditions currently prevailing at the terminals will persist through the overnight hours and Sunday. Only visibility and ceiling issues to watch will come in the next few hours as some thunderstorms bubble up across northeast Kansas and more east northeast through Missouri. This will bring some thunderstorm activity to the vicinity of the KSTJ and KMCI terminals. Otherwise, breezy winds will persist through the night with strong winds mixing to the surface after sunrise Sunday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Cutter LONG TERM...Leighton AVIATION...Cutter
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 559 PM CST SAT NOV 16 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 559 PM CST SAT NOV 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS FOR MUCH OF THE OUTLOOK AREA THIS EVENING...WITH AREAS OF NORTHERN...CENTRAL AND EASTERN MISSOURI...ALONG AND NORTH OF INTERSTATE 70...HAVING THE HIGHEST RISK FOR ACTIVITY. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE THIS EVENING...WITH THE PRIMARY RISKS COMING FROM LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WESTERLY WINDS BETWEEN 20 AND 30 MPH...WITH GUSTS NEARING 40 MPH... WILL BE POSSIBLE SUNDAY. ALONG WITH THE GUSTY WINDS...HUMIDITY VALUES WILL BE RATHER LOW...THUS ALSO ENHANCING FIRE WEATHER CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF INTERSTATE 70 THIS EVENING. CUTTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
605 PM CST SAT NOV 16 2013
KSZ025-102-170030-
ATCHISON KS-DONIPHAN KS-
605 PM CST SAT NOV 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONIPHAN AND
NORTHEASTERN ATCHISON COUNTIES UNTIL 630 PM CST...
AT 602 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANCASTER...OR 8 MILES WEST OF ATCHISON...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TROY...BENDENA AND DONIPHAN.
LAT...LON 3980 9509 3979 9496 3974 9496 3973 9497
3970 9497 3968 9498 3967 9502 3963 9506
3960 9505 3959 9505 3951 9530 3964 9537
TIME...MOT...LOC 0005Z 241DEG 35KT 3961 9524
BLAIRThe Pleasant Hill radar (KEAX), 106 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Severe straight line winds, estimated up to 70 mph, destroyed a garage and an outbuilding along Sandy Lane. Hail was also observed to cover the ground, but the size was unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479054, 479061, 479055, 479056, 479057, 479058, 479059, 479060.